First, let’s compare acetaminophen and ibuprofen, as both are used to treat tension-type headache (TTH). When reviewing the data, most studies show that ibuprofen is more effective than acetaminophen for treating this condition. In one study, patients administered 400mg of ibuprofen had better and faster pain relief than those who received 1,000mg of acetaminophen.
Both medications are relatively safe and well tolerated when used at appropriate doses for short periods.
For acetaminophen, it is crucial to limit the amount to a maximum of 4,000mg per day, as taking too much acetaminophen can damage the liver. Non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, carry a small risk of gastrointestinal bleeding and ulcers. There is also a small risk of increased cardiovascular events with long-term use of ibuprofen at high doses (more than 2400mg per day).
But, what about other NSAIDs like naproxen, you may ask. Interestingly, naproxen has been shown to be less effective than ibuprofen. In studies, naproxen at a dose of 375mg was found to have similar efficacy to acetaminophen 1000mg, and naproxen sodium at 550mg was found to have similar efficacy to acetaminophen 1000mg plus caffeine.
What about aspirin? Studies show that aspirin can be effective for TTH at doses of 500 to 1000mg. However, there are few trials comparing aspirin with other analgesics. Aspirin and acetaminophen seem to have similar efficacy for TTH. Ibuprofen, on the other hand, appears to be superior to aspirin. In a study comparing 200mg of ibuprofen to 500mg of aspirin, ibuprofen was more effective in decreasing headache intensity one hour after treatment. Occasional use of aspirin in adults is likely safe, with the main side effects being stomach discomfort and increased risk of bleeding. Children should not take aspirin due to the risk of Reye syndrome (a rare but severe illness that causes brain swelling and liver damage).
Finally, let’s look at combination analgesics. Multiple trials have shown that the combination of caffeine with simple analgesics (acetaminophen, aspirin, NSAIDs) is more effective for the treatment of episodic TTH than simple analgesics alone. Caffeine alone, however, has not been found effective as it’s main role is to enhance the absorption and efficacy of analgesics. The downside with using a caffeine combination is the risk of rebound headache with caffeine withdrawal. There is also an increased risk of adverse effects such as abdominal pain and dizziness. Thus, its best to use sparingly.
So what’s the verdict?
Based on the available data, ibuprofen appears to be the winner. Naproxen sodium is the runner up and seems to outperform acetaminophen at a dose of 550mg. Acetaminophen comes in a close third and is the preferred agent in patients unable to tolerate NSAIDs or in pregnant patients. Aspirin appears comparable to acetaminophen and is a good alternative. While caffeine combinations can be efficacious, they are best used sparingly due to the risk of rebound headache with caffeine withdrawal.
- First choice: Ibuprofen 400-600mg
- Second choice: Naproxen Sodium 550mg
- Third choice: Acetaminophen 500-1000mg or Aspirin 500-1000mg
- Fourth choice: Caffeine Combination (ex: Caffeine 130mg + NSAID, Acetaminophen or Aspirin)